Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 31, 2018, 4:38 PM EDT for 4 counties in West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 31, 2018, 5:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Braxton County, WV, Lewis County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WUUS51 KRLX 312038
SVRRLX
WVC007-041-097-101-312115-
/O.NEW.KRLX.SV.W.0092.180731T2038Z-180731T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
438 PM EDT TUE JUL 31 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lewis County in northern West Virginia...
Northeastern Braxton County in north central West Virginia...
Southwestern Upshur County in northeastern West Virginia...
North central Webster County in northeastern West Virginia...
* Until 515 PM EDT.
* At 438 PM EDT, a severe thunderstorm was located 8 miles northeast
of Sutton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Flatwoods, Heaters, Walkersville, Hacker Valley, Ireland, Cleveland
and Falls Mills.
This includes Interstate 79 between mile markers 66 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3864 8067 3878 8071 3890 8040 3864 8033
TIME...MOT...LOC 2038Z 256DEG 23KT 3874 8059
HAIL...1.00IN
WIND...60MPH
$$
KISTNER2 follow-up statements
523 WWUS51 KRLX 312054 SVSRLX Severe Weather Statement National Weather Service Charleston WV 454 PM EDT TUE JUL 31 2018 WVC007-041-097-101-312115- /O.CON.KRLX.SV.W.0092.000000T0000Z-180731T2115Z/ Lewis WV-Braxton WV-Upshur WV-Webster WV- 454 PM EDT TUE JUL 31 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHEASTERN LEWIS...NORTHEASTERN BRAXTON...SOUTHWESTERN UPSHUR AND NORTH CENTRAL WEBSTER COUNTIES... At 454 PM EDT, a severe thunderstorm was located 7 miles southwest of Rock Cave, or 15 miles northeast of Sutton, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Walkersville, Hacker Valley, Cleveland, Ireland and Falls Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 8053 3883 8058 3890 8040 3864 8033 TIME...MOT...LOC 2054Z 256DEG 23KT 3877 8046 HAIL...0.75IN WIND...60MPH $$ KISTNER
174
WWUS51 KRLX 312110
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
510 PM EDT TUE JUL 31 2018
WVC007-041-097-101-312119-
/O.EXP.KRLX.SV.W.0092.000000T0000Z-180731T2115Z/
Lewis WV-Braxton WV-Upshur WV-Webster WV-
510 PM EDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS...
NORTHEASTERN BRAXTON...SOUTHWESTERN UPSHUR AND NORTH CENTRAL WEBSTER
COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3864 8053 3883 8058 3890 8040 3864 8033
TIME...MOT...LOC 2109Z 256DEG 23KT 3879 8034
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:38 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 31, 3:38 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Charleston WV 338 PM EDT Tue Jul 31 2018 .SYNOPSIS... Rounds of showers and thunderstorms can be expected throughout the work week. Coverage decreases some for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 915 AM Tuesday... Trimmed PoPs across the east leaving them over southeast OH and northeast KY per latest radar images. Continue monitoring the eastern quadrant of our CWA for a potential flash flood watch needed. Rest of forecast remains on track. As of 250 AM Tuesday... Showers and thunderstorms will be on the increase across the area again today. Upper trough/low across the midwest will deepen today, with a surface low pressure system moving northeast out of the Tennessee Valley into Ohio and the Great Lakes region, with attendant frontal boundary lifting north across the area. Upper disturbances moving through the flow, will enhance shower and thunderstorm activity at times today, with greatest chances/best support looking to be across NE KY and southeast OH zones. Heavy downpours are expected once again today in any convection. Wettest area in the CWA looks to be generally across an area from southern Wayne county northeast into Barbour county, and it's possible, depending on the evolution of convection today, that a FFA may be needed for these areas. Have elected to hold off for now, and let the day shift evaluate the evolution of convection today. In terms of the convection today, there exists the possibility of severe, and a marginal risk has been issued for the entire CWA by SPC, due to strengthening winds aloft, along with backed low level flow and average 40 kts 0-6km bulk shear. Damaging winds are the primary hazard, however, with the aforementioned shear and low level flow pattern, a brief tornado cannot be totally ruled out. There is however, the possibility that too much cloud cover, and activity early on could limit destabilization, and thus prevent storms from becoming too strong to allow for stronger winds aloft to reach the surface or for more organized development. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 325 PM Tuesday... Area remains in the east side of a trough, allowing a continuous flow of deep moisture over the region. This will allow for rounds of showers and thunderstorms throughout the workweek. Precipitable water approaches 2 inches at times. With the ground is already saturated from previous rains, concerned with the threat of flash flooding developing. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 325 PM Tuesday... The trough to the west will weaken over the weekend, killing some of the southern moisture inflow. Enough moisture will remain so that some showers and thunderstorms are possible, mainly during the afternoon and evening hours through the weekend and into the beginning of the next work week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM Tuesday... Numerous showers and scattered storms will continue to move north northeast across southeast OH, into the WV in the beginning of the period. MVFR and brief IFR visibilities can be expected along the strongest storms. Any storms will be capable of heavy downpours, and strong gusty winds. All convection should decrease after 00-03Z Wednesday, but areas of MVFR/IFR fog or low stratus are expected to form, particularly after 06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storm today may vary from current forecast. More widespread MVFR and IFR conditions may be possible in post rain fog and stratus late tonight than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M H H H H H HTS CONSISTENCY L L H H H H H H H H H H BKW CONSISTENCY M M M M M M M M M M M M EKN CONSISTENCY H H H M M H H H H H M H PKB CONSISTENCY M M M M M M H H H H H H CKB CONSISTENCY H M M M M M H H H H H H AFTER 18Z WEDNESDAY... IFR possible in showers and thunderstorms through Friday, mainly during the afternoons and evenings. IFR in post-rain fog and stratus will be possible each of these nights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/TRM/SL NEAR TERM...ARJ/SL SHORT TERM...RPY LONG TERM...RPY AVIATION...ARJ
Hazardous weather outlook, Jul 31, 3:14 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 314 AM EDT Tue Jul 31 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-010715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 314 AM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Heavy downpours are expected in convection today and tonight. Localized flash flooding issues are possible. In addition, there is a marginal risk of severe thunderstorms today. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms, some with heavy downpours, are expected for much of the week. Localized flash flooding issues are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 31, 2:45 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG HURRICANE 38.44N 82.02W
07/31/2018 PUTNAM WV 911 CALL CENTER
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN
THROUGHOUT HURRICANE.
&&
EVENT NUMBER RLX1800250
RGSpecial weather statement, Jul 31, 3:10 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
310 PM EDT TUE JUL 31 2018
WVZ013-024-025-311945-
Lincoln-Logan-Mingo-
310 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...SOUTH
CENTRAL LINCOLN AND NORTHWESTERN LOGAN COUNTIES...
At 309 PM EDT, a strong thunderstorm was located over Oppy, or 9
miles northwest of Williamson, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logan, Chief Logan State, Holden, Mount Gay-Shamrock, Harts, West
Logan, Kermit, Mount Gay, Verdunville, Myrtle, Switzer, Naugatuck,
Dingess, Lenore and Breeden.
This includes Route 119 between mile markers 1 and 33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3786 8242 3784 8240 3786 8240 3790 8236
3805 8208 3779 8194 3774 8233 3776 8231
3776 8233 3778 8232 3777 8233 3782 8238
3781 8240 3783 8240 3785 8242
TIME...MOT...LOC 1909Z 244DEG 24KT 3780 8235
KISTNERSpecial weather statement, Jul 31, 3:13 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT TUE JUL 31 2018
WVZ016-018-311945-
Calhoun-Roane-
313 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CALHOUN AND CENTRAL
ROANE COUNTIES...
At 313 PM EDT, a strong thunderstorm was located 11 miles east of
Kenna, or 12 miles southwest of Spencer, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Spencer, Looneyville, Harmony, Tariff, Chloe, Walton and Gandeeville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3865 8105 3864 8106 3856 8149 3859 8151
3867 8155 3871 8154 3890 8121
TIME...MOT...LOC 1913Z 244DEG 24KT 3864 8146
KISTNERSpecial weather statement, Jul 31, 3:36 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
336 PM EDT TUE JUL 31 2018
WVZ016-018-027-028-519-312000-
Calhoun-Clay-Roane-Northwest Nicholas-Braxton-
336 PM EDT TUE JUL 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CALHOUN...
NORTH CENTRAL NICHOLAS...SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE
AND CLAY COUNTIES...
At 336 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amma to near Wallback to near Glen.
Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Clay, Big Otter, Wallback, Harrison, Widen, Nebo, Frametown, Strange
Creek, Wilsie, Tariff, Procious, Servia, Left Hand and Ivydale.
This includes Interstate 79 between mile markers 27 and 55.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3845 8079 3843 8127 3845 8128 3848 8127
3853 8120 3853 8126 3865 8126 3873 8078
TIME...MOT...LOC 1936Z 258DEG 28KT 3862 8119 3855 8118 3844 8123
KISTNERLocal storm report, Jul 31, 3:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG MILTON 38.43N 82.13W
07/31/2018 CABELL WV 911 CALL CENTER
RECEIVED REPORTS FROM 911 CALL CENTER OF MANY POWER
LINES AND TREES DOWN IN THE AREA. ONE REPORT OF A TREE
FALLING DOWN ON A HOUSE. 911 CALL CENTER ALSO MENTIONED
A RADIO TOWER FOR THE MILTON FIRE DEPARTMENT WAS BROUGHT
DOWN BY THE STORM.
&&
EVENT NUMBER RLX1800251
MEKSpecial weather statement, Jul 31, 4:08 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Charleston WV 408 PM EDT TUE JUL 31 2018 WVZ028>030-521-312045- Northwest Webster-Lewis-Gilmer-Braxton- 408 PM EDT TUE JUL 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER...SOUTH CENTRAL LEWIS...BRAXTON AND NORTH CENTRAL WEBSTER COUNTIES... At 408 PM EDT, a strong thunderstorm was located near Gassaway, or 8 miles west of Sutton, moving east at 45 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Sutton, Gassaway, Burnsville, Flatwoods, Exchange, Heaters, Wilsie, Rosedale, Falls Mills, Frametown and Ireland. This includes Interstate 79 between mile markers 62 and 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3863 8093 3879 8096 3891 8051 3869 8040 TIME...MOT...LOC 2008Z 256DEG 40KT 3871 8086 KISTNER
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:16 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 29 min |
| Jul 31, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 38 min |
| Jul 31, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 35 min |
| Jul 31, 2:18 PM EDT | Special Weather Statement | RLX | Logan | 27 min |
| Jul 31, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Mingo, Wayne | 24 min |
| Jul 31, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 30 min |
| Jul 31, 3:10 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| Jul 31, 3:13 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| Jul 31, 3:26 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Roane | 49 min |
| Jul 31, 3:36 PM EDT | Special Weather Statement | RLX | Clay | 24 min |
| Jul 31, 4:08 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Jul 31, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur, Webster | 24 min |
| Jul 31, 5:08 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 52 min |
| Jul 31, 5:36 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.